Thank you for all your prayers and good wishes. As we are all adjusting to this new regimen, it helps so very much.
The first time I received this new chemotherapy, I had a Benadryl hangover the next day. So for round two, we reduced the Benadryl, and I got a smaller hangover. The next time, which was about two weeks ago, we decreased the Benadryl even more, and, instead of a Benadryl hangover, I had huge, swollen, watery eyes the next two days. So we are still adjusting.
I find that I am adjusting in other ways as well. Over the years, I have been on two previous chemos (FOLFOX and FOLFIRI), both of which left me exhausted. One minute, I would feel fine, and the next just hit a wall; as time went on, my periods of good energy became briefer. After years of this, I stayed home as much as possible and only made plans that could be cancelled.
On this new chemo, I have more energy. But old habits die hard: I continued to stay close to home and do very little. Noticing this habit, I decided to push myself a little more.
I’m thrilled that we were able to travel to Maine and visit friends. My husband was a huge support, and our friends (who are more like family) took great care of me and understood where I might be cautious and where I might want to push myself a little.
Playing on the beach in Maine
On another day, I took our ten-year-old son and his two friends rock climbing, out to lunch and then swimming. I was a little nervous, committing to a full day of taking care of three boys, but I told myself that I could always take them home if I got tired. It helped that they are polite and well-behaved kids, and I checked in with myself during the day to see how my body felt. I was thrilled that we could do this! My husband went on a driving adventure and when he returned, I was actually able to actively listen to his experience without being distracted by some health need! I didn’t realize how I missed that.
We went as a family to the St. Anthony street festival, walking among the vendors and crowds on the city streets in the summer sun. This was a big risk – no convenient bathrooms, walking the whole time we were there, being in a crowd. But my husband was there and I knew that he would help me if I needed it. But I made it through!
Eating our way through the St. Anthony Festival
And, all by myself, I took one of the boys exploring Faneuil Hall Marketplace in Boston. This was probably my biggest leap. I would be on my own and responsible for a child, with no convenient bathrooms (they are my little safety net!), and walking much of the time. Our schedule was not set. I worried about driving if I didn’t feel well, but then realized we could Uber back and forth. I decided to try it.
Quincy Market and Faneuil Hall are side-by-side
Faneuil Hall Marketplace can be imagined as a large outdoor shopping mall. Salespeople stood outside their storefronts in the beautiful weather, chatting with passersby and handing out samples.
As we passed a make-up store, a young man stopped us to give a sample. He gave us a cheery greeting, then took one look at me, gasped audibly and said, “Oh – your FACE!”
I had momentarily forgotten about my face. The current chemo drug often causes acne – one doctor described it as a rash and another called it a disfiguring skin condition, so you can imagine the range. For me, the “rash” is always present but changes daily. On this particular day, the skin on my face was a mix of red bumps, puss-filled bumps, and scabs of blood that I couldn’t get rid of – bleeding just happened whenever it happened and dried blood was on my nose, cheeks and forehead.
Yes, my face was a mess.
I anticipated that, at some point, I would get a comment from a stranger, and I planned to say, ‘It’s a side effect of some medication I am on.”
But instead I said, “It is a side effect of the chemotherapy I am on.”
I watched the statement sink in.
“Oh, the stress,” he nodded, as if he understood. “The stress must cause this.”
I felt like he was about to recommend a product, and I hated that he thought that my stress level was so high that it would cause this. (Okay, maybe it is, but still…) I tried to be educational, though I suspect that my tone sounded slightly defensive or even condescending, as I answered, “No, the chemotherapy attacks the cancer and, when it is working, it causes my skin to do this. It is the medicine itself, not the stress.”
His eyes got huge and I realized that he really meant well, but I would do us all a favor if we just moved on. So my son and I walked away and enjoyed the rest of our day.
This made me realize how rarely I am out in public. It felt good to be out, to spend time with the kids and do normal things, and to not drop from exhaustion or pain. In fact, I appreciated that I had enough energy to deal with his comment and find it only mildly annoying, and not energy-draining. And building new habits also builds my energy.
Thank you for all your support that enables this to be. It really helps us to have a better life. It’s the little things!
I hope that you are able to spend time doing things that give you energy, and that any inconveniences are reminders of the power you have to deal with them!
Love and blessings,